Assessement on health issues

  • Category:
    Nursing
  • Document type:
    Assignment
  • Level:
    Undergraduate
  • Page:
    2
  • Words:
    1338

ASSESSMENT ON HEALTH ISSUES 9

Assessment on health issues

Assessement on health issuesAssessement on health issues 1Assessement on health issues 2

Assessement on health issues 3Assessement on health issues 4

Assessement on health issues 5

Assessement on health issues 6Results

Assessement on health issues 7

Assessement on health issues 8

Assessement on health issues 9Diagnosed

Assessement on health issues 10

  • Diuretics e.g. furosemide- extra fluid in the body.

  • Spironolactone-prevent salt retention.

  • Digitalis-slows arrhythmias & Assessement on health issues 11
    heartbeat.

  • Digoxin- cardiac muscle strength.

  • ACE inhibitors-
     Bp.

  • Angiotensin II Receptor Blockers (ARBs) —
    BP

Treatment(1, 2)

Assessement on health issues 12Assessement on health issues 13

Assessement on health issues 14

  • Exercise- cardiac muscle strength

  • Balanced diet - intake of much fats & improves immunity.

  • Check-ups

Before developing disease.

  • Pulmonary oedema -put patient upright with dependent feet & legs-
     overexertion.

  •  emotional stress  left ventricular load

Dependent.

Prevention (1, 3)

Assessement on health issues 15

Assessement on health issues 16Assessement on health issues 17

References

  1. Aitken, L., Marshall,A. & Chaboyer, W. (2015). ACCCN’s critical care nursing

(3rd ed.). Chatswood, NSW: Elsevier Australia. Chapter 10.

  1. Craft,J., Gordon,C.J., Huether,S.E., McCance, K.L., Brashers, V.L. & Rote,N.E.

(2015). Understanding pathophysiology – ANZ adaptation (2nd ed.).

Chatswood, NSW: Elsevier Australia. Chapter 23.

  1. Wagner, K. (2014). High acuity nursing (6th ed.). Upper Saddler River, New

Jersey: Pearson. Chapter13.

The case study.

Question 1.

Mrs Brown has a SpO2 of 85%. Because of the increased pressure in the pulmonary capillaries, fluid escapes to the lung tissue and the alveoli causing pulmonary oedema. The oedema impairs the diffusion of oxygen across the respiratory membrane into the pulmonary capillaries. This phenomenon leads to less oxygen diffusing into the blood hence a reduction in oxygen saturation.

Since the left ventricle is impaired, depending on the various causes such as chronic hypertension and endocarditis, it cannot eject enough blood out to the rest of the body. The rise in circulating blood volume causes an increase in the pulmonary blood pressure. This occurrence causes the shift of fluid into the alveoli. It, therefore, means that the alveoli cannot exchange oxygen and carbon dioxide efficiently and hence severe dyspnoea is experienced.

Due to the pulmonary oedema, gaseous diffusion at the respiratory membrane is affected. As a result, there is resistance at the airways and alveoli during the regular respiratory circles. To ensure that air successfully reaches the alveoli and at least some diffuse to the capillaries, the airways and alveoli explosively open resulting in the crackles heard during auscultation. The crackles are louder during inspiration than expiration phase because inspiration requires a lot of energy and force to open the alveoli and airways (Barnett & De Marco, 2012).

Mrs Brown had a blood pressure of 170/95 mmHg. It is higher than the average in adults. The previous history of heart failure indicates that symptoms could worsen any time, a reason she was admitted. As the left ventricle fails to pump blood, a compensatory mechanism is triggered. This mechanism is the stimulation of sympathetic nervous system. The system releases adrenaline and noradrenaline from the adrenal medulla (Aitken, Marshall & Chaboyer, 2015). These hormones increase the contractility of the failing myocardium and thus increasing the blood pressure.

The recorded pulse rate was at 110 beats per minute. Through the same sympathetic stimulation, epinephrine and norepinephrine trigger the myocardium to intensify the contractility. It, therefore, means that the number of heartbeats increases in a single minute as witnessed by the high pulse rate. Furthermore, the left ventricular heart failure is exacerbated during Mrs Brown’s time of sleeping since she was already diagnosed in the past two years. The compensatory mechanism is just meant to increase the amount of blood reaching the vital organs and tissues.

The rate of respiration of Mrs Brown was 24 breaths per minute. It is so because of the pulmonary oedema and the subsequent impairment of diffusion of gases at the respiratory membrane. To ensure there is sufficient oxygen delivered to the blood, her body responds by activating the respiratory centres in the pons, mainly the apneustic and pneumotaxic centres. These centres then send motor impulses to the muscles of respiration, (accessory muscles, and diaphragm and intercostal muscles). The muscles contract and relax hence increasing the rate of respiration and subsequent rise in oxygen delivery to the pulmonary capillaries.

Question 2.

The two high priority nursing interventions are; administration of medications and monitoring their benefits and detrimental effects and examining and managing potential complications. Keeping the input and output chart for checking negative balance helps maintain the right doses of drugs like diuretics. Taking the weight on a daily basis using the same scale helps in determining whether there is weight loss as a result of the excessive fluid loss. Constant auscultation of lung sounds measures the level of pulmonary oedema suppression. Examination of the skin, the lungs, mucous membranes and dehydration, determines the dietary adjustments and the required doses of diuretics. The vital signs are an important indicator of therapy effectiveness. Also, monitoring the fluid overload signs like increased respiratory rate helps in effective management (Wagner, 2014).

The potential complications that are prominent include the growing risk of hypokalaemia caused by diuresis. It can be controlled through dietary intake of potassium. Also, digitalis toxicity should be checked because just like hypokalaemia, it causes arrhythmias. Prolonged diuresis may also cause hyponatremia and hyperuricemia. Therefore, the prescribed medications should be monitored carefully. With these two interventions, the nursing care plans have to be filled, and each documentation to be done (Tanaka, Matsumoto, & Hirata, 2015).

Question 3 (a)

Furosemide is a loop diuretic which inhibits reabsorption of sodium, calcium and chloride ions at the proximal convoluted and distal tubules and the loop of Henle. It achieves this by affecting the chloride binding cotransporter system. The result is an increase in the removal of water, sodium, calcium, magnesium and chloride through micturition, thus reducing body fluid overload and pulmonary oedema. Glyceryl trinitrate is an organic nitrate which causes vasodilation, a phenomenon that lowers preload and peripheral vascular resistance. Eventually, the blood pressure will be reduced (Craft et al., 2015).

Question 3 (b)

Because furosemide causes diuresis, monitoring intake and output levels to determine the negative balance is still paramount. If there is much output than input, considering lowering the dosages of furosemide is important because Mrs Brown would lose much fluids and weight. In case she develops anuria and hypersensitivity, the drug should be stopped immediately and an alternative one identified. Furthermore, the interaction of furosemide with drugs like amikacin, gentamycin and streptomycin are detrimental therefore they should not be prescribed together. Furosemide in high doses inhibits the binding of thyroid hormones on receptors, in this regard, maintaining medium dosage is important.

Glyceryl trinitrate reduces the blood pressure by vasodilation. Considering this mode of action, the risk of hypotension has to be monitored through checking the blood pressure every 30 minutes. If the blood pressure is dropping quickly, reduce its doses. Also, if there is hypersensitivity, it should be halted.

Question 3 (c)

I would evaluate the therapeutic effects of these drugs through measuring the blood pressure and filling the fluid intake and output chart. Also, by auscultating the lungs, I will establish the characteristics of crackles, if they are reducing, it means that furosemide is getting rid of the excess fluid in the lungs. The blood pressure indicates the effectiveness of glyceryl trinitrate and even furosemide (Sakata, Takeda, Ohtani, Mizote, & Komuro, 2012). Other indicators include the alleviation of severe dyspnoea, improvement of oxygen saturation to above 95%, reduction in pulse rate from 110 to between 60 and 80, and reduction in respiratory rate from 24 to between 16 and 20.

References

Aitken, L., Marshall, A. & Chaboyer, W. (2015). ACCCN’s Critical care nursing

(3rd ed.). Chatswood, NSW: Elsevier Australia. Chapter 10.

Barnett, C. & De Marco, T. (2012). Pulmonary Hypertension Associated with Left-Sided Heart

Disease. Heart Failure Clinics, 8(3), 447-459. http://dx.doi.org/10.1016/j.hfc.2012.04.009

Craft, J.A., Gordon, C.J., Huether, S.E., McCance, K.L., Brashers, V.L. & Rote, N.E.

(2015). Understanding Pathophysiology – ANZ adaptation (2nd ed.).

Chatswood, NSW: Elsevier Australia. Chapter 23.

Sakata, Y., Takeda, Y., Ohtani, T., Mizote, I., & Komuro, I. (2012). Worsening Role of Pulmonary Hypertension in Patients with Severe Left-sided Heart Failure. Journal Of Cardiac Failure, 18(10), S131. http://dx.doi.org/10.1016/j.cardfail.2012.08.053

Tanaka, H., Matsumoto, K., & Hirata, K. (2015). Assessment of Bi-ventricular Contractile

Reserve for Patients with Left-sided Heart Failure. Journal Of Cardiac Failure, 21(10), S152. http://dx.doi.org/10.1016/j.cardfail.2015.08.040

Wagner, K.D. (2014). High acuity nursing (6th ed.). Upper Saddler River, New

Jersey: Pearson. Chapter13.